Format

Send to

Choose Destination
See comment in PubMed Commons below
Allergy. 2006 Dec;61(12):1432-40.

Hypersensitivity reactions to anticoagulant drugs: diagnosis and management options.

Author information

1
Allergy Unit, University Hospital, Basel, Switzerland.

Abstract

Anticoagulants, including heparins, coumarins, hirudins, and some of the previously used plasma volume expanders, belong to the most widely used drugs. Hypersensitivity reactions from these agents are uncommon. However, they may have a considerable impact on patient safety and treatment decisions. Therefore, early diagnosis of potentially life-threatening adverse events and identification of alternatives is clinically important. This review contains an update on current knowledge about hypersensitivity reactions caused by the different anticoagulants. In addition, it discusses pathophysiologic mechanisms, diagnostic possibilities, and management options. The most common hypersensitivity reactions are erythematous plaques, occurring with a delay after subcutaneous application of heparins. Seldom they turn into maculopapular exanthema. Other hypersensitivity reactions are rare but may be life-threatening, e.g. skin necrosis because of heparin-induced thrombocytopenia. Skin and provocation tests with immediate and late readings are the most reliable diagnostic tools for heparin- or hirudin-induced urticaria/anaphylaxis or heparin-induced delayed plaques. If necrosis from heparins or coumarins is suspected, skin tests are contraindicated. In anaphylactic reactions caused by dextrans or hydroxyethyl starch skin tests are useless. Most in vitro tests have a low sensitivity and are not generally available. Therefore, in some anticoagulant-associated hypersensitivity reactions detailed allergologic investigation may help to identify safe treatment alternatives. However, several tests may be needed, and the procedures are usually time-consuming.

[Indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wiley
    Loading ...
    Support Center